Nebraska, 2017

Hail and Damaging Winds in Nebraska, July 7, 2017

July 7, 2017 · NWS LBF · 7 events in 5 counties and zones

A few supercells developed in the panhandle during the evening, producing up to golf ball size hail in Cherry County. A funnel cloud was also reported with a storm in Deuel County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A few supercells developed in the panhandle during the evening, producing up to golf ball size hail in Cherry County. A funnel cloud was also reported with a storm in Deuel County. One storm grew into a quasi-linear system at night, producing severe wind gusts in the panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 7, 5:22 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 7, 5:22 PM CST, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
622 PM CDT Fri Jul 7 2017

.SYNOPSIS...
Issued at 303 PM CDT Fri Jul 7 2017

H5 analysis this morning had a high pressure over the
four corners with a ridge extending north into the Yukon and central
Alaska. West of this feature, a closed low was present over the Gulf
of Alaska, while east of the ridge, a closed low was located off the
northern tip of Quebec. A trough of low pressure extended south into
the Great Lakes and Mid-Atlantic. On the northern periphery of the
high, a weak shortwave tracked across western and central Nebraska
this morning and brought isolated showers and thunderstorms to
portions of central Nebraska. Very little in the way of rain fell
with the showers this morning as they tracked to the southeast. A
second wave was located mid day across Montana and was approaching
sern Montana and the Black Hills. At the surface, a stationary front
was anchored across central Kansas and transitioned west into
Colorado where it turned north along the front ranges of Colorado
and Eastern Wyoming. Light easterly winds and much cooler
temperatures were present across western and north central Nebraska
this afternoon. Readings as of mid afternoon were in the 80s to
lower 90s.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 303 PM CDT Fri Jul 7 2017

Tonight through Saturday night: Thunderstorm chances
is the main forecast concern over the next 24 to 36 hours. for
tonight: The disturbance, currently over Montana, will continue to
slide to the southeast this evening. Based on the latest HRRR,
convection will initiate in the Black Hills, entering the northern
panhandle sometime around 00z this evening. Shear parameters remain
favorable for super cell thunderstorms with weak southeasterly and
easterly winds at the surface and northwesterly mid level winds.
With respect to the severe threat, it will be highly conditional on
whether or not convection can initiate over the black hills and nern
Wyoming over the next couple of hours. The HRRR does initiate it and
lift it sewd into the forecast area, but this is the only model
which does develop decent convection this evening. The NAM12, GFS,
and WARW initiate only a small amount of thunderstorms if any at
all. Right now, I do have a mention of thunderstorms in the western
and southwestern forecast area this evening which will suffice if
the HRRR were to verify. Will keep the mention in the 20 to 30
percent range as it should be isolated in coverage at best.  For
Saturday, the short range solutions stall out a frontal boundary
from the northeast to the southwestern portion of the forecast area.
Moisture will pool along the boundary with SB CAPES reaching 2000-
3000 J/KG by mid afternoon Saturday. This is along and south of a
line from O'Neill to Imperial. Have introduced pops across the
forecast area Saturday afternoon into the evening hours INVOF the
front. The only place I feel confident in a dry forecast ATTM is in
the northwestern CWA. Elsewhere, have posted some 20 to 30 pops
during the late afternoon and early evening hours INVOF the front.
Shear will once again remain favorable for super cell thunderstorms,
so cannot rule out the threat for severe storms Saturday
afternoon/evening.

.LONG TERM...(Sunday through Friday)
Issued at 303 PM CDT Fri Jul 7 2017

Mid range (Sunday through Monday): On Sunday, a weak
frontal boundary, will once again set up across the forecast area
and serve as the focal point for thunderstorms. Both the NAM12 and
GFS solns, develop convection in the vicinity of the front Sunday
afternoon/evening. The main difference is location with the NAM12
favoring central and southern portions of the forecast area while
the GFS favors northern areas. With a compromise between the two
solutions, placed the front across the central CWA as well as the
highest pops, albeit slight chances. Deep layer wind shear is much
weaker on Sunday, so storms should be fairly weak and limited to the
late afternoon/early evening hours. On Monday, the frontal boundary
will lift north as a warm front. Very warm air will push into the
forecast area from the southwest. With the front north of the area,
temperatures will soar to the century mark across western and north
central Nebraska. The latest mex guidance has temps well above 100
degrees across the region Monday and this looks on track given where
the front is located.

Monday night through Friday: Hot temperatures will continue across
western and north central Nebraska into next week. Persistent
ridging aloft will remain entrenched across the intermountain west
and high plains well into the end of next week. There will be a
limited threat for thunderstorms during the peak heating times of
each day as weak shortwaves rotate around the northern periphery of
the closed low. Pops were limited mainly to the late afternoon and
evening hours in the outer periods, as little or no model agreement
exists for precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 622 PM CDT Fri Jul 7 2017

It is believed the convection across Wrn Neb will grow upscale
this evening and move south...generally tracking west of highway
83.

Other thunderstorms...currently across Wrn SD...will move south
through Wrn Neb tonight...also affecting areas west of highway
83...and exit Swrn Neb by 12z.

The forecast uses a blend of the HRRR and RAP models. The
thunderstorm coverage shown in those models was shifted west about
50 miles to line up with the ongoing thunderstorm activity.

Other storm activity...generally isolated...is expected across
Wrn/Ncntl Neb, 18z Saturday aftn-00z Saturday evening. The
experimental HRRR model was the basis for this forecast.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, Jul 7, 2:16 PM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
316 PM CDT Fri Jul 7 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-082030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
316 PM CDT Fri Jul 7 2017 /216 PM MDT Fri Jul 7 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Storms will develop over the panhandle late this afternoon,
moving southeast into western Nebraska through the evening hours.
Some storms this evening may be strong. The main threats will be
strong winds and lightning caused grass fires.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Thunderstorms will be possible Saturday and Saturday night, over
a large portion of western and north central Nebraska. Strong
storms are possible late Saturday afternoon into the evening
hours, mainly east of a line from Oshkosh to Cody. The main
weather threats will be damaging winds, large hail and lightning
induced grass fires.

Beyond Saturday night, thunderstorms are possible each day during
the late afternoon and evening hours. At this time, the threat
for organized severe storms is low.

Hot temperatures will settle into western and north central
Nebraska next week with readings approaching 100 degrees Monday
through Thursday, west of highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Special weather statement, Jul 7, 6:27 PM CST, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
627 PM MDT FRI JUL 7 2017

NEZ094-080115-
Western Cherry NE-
627 PM MDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY COUNTY UNTIL
715 PM MDT...

At 627 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Gordon, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Highway 61 crossing the Snake River and Morgan Lake.

This includes Highway 61 between mile markers 186 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4264 10198 4267 10178 4239 10153 4235 10196
TIME...MOT...LOC 0027Z 319DEG 13KT 4258 10188

CDC

The radar

The North Platte radar (KLNX), 112 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
July 7, 6:39 PM CST
Where
Cherry County, 27.64 mi S of Merriman
Measured
1 in hail
Reported by
Public
Coordinates
42.520, -101.700

Hail, Garden

When
July 7, 6:07 PM MST
Where
Garden County, 4.15 mi E of Lewellen
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.330, -102.070

Hail, Cherry

When
July 7, 8:00 PM CST
Where
Cherry County, 50 mi S of Irwin
Measured
1.75 in hail
Reported by
Public
Coordinates
42.170, -101.760

Golf ball sized hail broke two windows at a homestead and produced minor vehicle damage.

Hail, Grant

When
July 7, 7:45 PM MST
Where
Grant County, 3.3 mi SE of Hyannis
Measured
1 in hail
Reported by
Public
Coordinates
41.970, -101.720

Hail, Deuel

When
July 7, 7:50 PM MST
Where
Deuel County, 10.26 mi WSW of Big Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.010, -102.260

Thunderstorm Wind, Sheridan

When
July 7, 9:30 PM MST
Where
Sheridan County, 3.44 mi SW of Lakeside
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.030, -102.460

Public estimated winds at 60 mph, which blew an anchored trampoline 20 yards into a power line and broke.

Thunderstorm Wind, Garden

When
July 7, 10:20 PM MST
Where
Garden County, 29.36 mi NNE of Lisco
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.870, -102.340

Public estimated 60 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705344, 705345, 705346, 705347, 705348, 705349, 705350.